zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Homogenization of a Darcy-Stokes system modeling vuggy porous media. (English) Zbl 1197.76122
Summary: We derive a macroscopic model for single-phase, incompressible, viscous fluid flow in a porous medium with small cavities called vugs. We model the vuggy medium on the microscopic scale using Stokes equations within the vugular inclusions, Darcy’s law within the porous rock, and a Beavers-Joseph-Saffman boundary condition on the interface between the two regions. We assume periodicity of the medium and obtain uniform energy estimates independent of the period. Through a two-scale homogenization limit as the period tends to zero, we obtain a macroscopic Darcy’s law governing the medium on larger scales. We also develop some needed generalizations of the two-scale convergence theory needed for our bimodal medium, including a two-scale convergence result on the Darcy-Stokes interface. The macroscopic Darcy permeability is computable from the solution of a cell problem. An analytic solution to this problem in a simple geometry suggests that: (1) flow along vug channels is primarily Poiseuille with a small perturbation related to the Beavers-Joseph slip, and (2) flow that alternates from vug to matrix behaves as if the vugs have infinite permeability.

76S05Flows in porous media; filtration; seepage
76M50Homogenization (fluid mechanics)
Full Text: DOI
[1] Allaire, G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23, 1482--1518 (1992) · Zbl 0770.35005 · doi:10.1137/0523084
[2] Allaire, G., Damlamain, A., Hornung, U.: Two-scale convergence on periodic surfaces and applications. In: Bourgeat, A. et al. (eds.) Proceedings of the International Conference on Mathematical Modelling of Flow Through Porous Media (May 1995), pp. 15--25. World Scientific Pub., Singapore (1996)
[3] Arbogast, T., Brunson, D.S.: A computational method for approximating a Darcy--Stokes system governing a vuggy porous medium (in press). · Zbl 1186.76660
[4] Arbogast, T., Douglas Jr., J., Hornung, U.: Derivation of the double porosity model of single phase flow via homogenization theory. SIAM J. Math. Anal. 21, 823--836 (1990) · Zbl 0698.76106 · doi:10.1137/0521046
[5] Babuška, I.: The finite element method with Lagrangian multipliers. Numer. Math. 20, 179--192 (1973) · Zbl 0258.65108 · doi:10.1007/BF01436561
[6] Bear, J.: Dynamics of Fluids in Porous Media. Dover, New York (1972) · Zbl 1191.76001
[7] Beavers, G.S., Joseph, D.D.: Boundary conditions at a naturally permeable wall. J. Fluid Mech. 30, 197--207 (1967) · doi:10.1017/S0022112067001375
[8] Bensoussan, A., Lions, J.L., Papanicolaou, G.: Asymptotic Analysis for Periodic Structure. North Holland, Amsterdam (1978) · Zbl 0404.35001
[9] Bouchitté, G., Fragala, I.: Homogenization of thin structures by the two-scale method with respect to measures. SIAM J. Math. Anal. 32(6), 1198--1226 (2001) · Zbl 0986.35015 · doi:10.1137/S0036141000370260
[10] Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Springer-Verlag, New York (1994) · Zbl 0804.65101
[11] Brezzi, F.: On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers. RAIRO 8, 129--151 (1974) · Zbl 0338.90047
[12] Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods. Springer-Verlag, New York (1991) · Zbl 0788.73002
[13] Gartling, D.K., Hickox, C.E., Givler, R.C.: Simulation of coupled viscous and porous flow problems. Comp. Fluid Dyn. 7, 23--48 (1996) · Zbl 0879.76104 · doi:10.1080/10618569608940751
[14] Hornung, U. (ed.): Homogenization and Porous Media, Interdisciplinary Applied Mathematics Series. Springer-Verlag, New York (1997) · Zbl 0872.35002
[15] Jäger, W., Mikelić, A.: On the boundary conditions at the contact interface between a porous medium and a free fluid. Ann. Sc. Norm. Super. Pisa, Classe Fis. Mat. Ser. IV 23, 403--465 (1996) · Zbl 0878.76076
[16] Jäger, W., Mikelić, A.: On the interface boundary condition of Beavers, Joseph, and Saffman. SIAM J. Appl. Math. 60, 1111--1127 (2000) · Zbl 0969.76088 · doi:10.1137/S003613999833678X
[17] Jikov, V.V., Kozlov, S.M., Oleinik, O.A.: Homogenization of Differential Operators and Integral Functions. Springer-Verlag, New York (1994)
[18] Jones, I.P.: Low Reynolds number flow past a porous spherical shell. Proc. Camb. Philol. Soc. 73, 231--238 (1973) · Zbl 0262.76061 · doi:10.1017/S0305004100047642
[19] Layton, W.J., Schieweck, F., Yotov, I.: Coupling fluid flow with porous media flow. SIAM J. Numer. Anal. 40, 2195--2218 (2003) · Zbl 1037.76014 · doi:10.1137/S0036142901392766
[20] Lions, J.L., Magenes, E.: Non-Homogeneous Boundary Value Problems and Applications 1. Springer-Verlag, Berlin (1970) · Zbl 0197.06701
[21] Neuss-Radu, M.: Some extensions of two-scale convergence. C. R. Acad. Sci., Sér. 1 Math. 322, 899--904 (1996) · Zbl 0852.76087
[22] Nguetseng, G.: A general convergence result for a functional related to the theory of homogenization. SIAM J. Math. Anal. 20, 608--623 (1989) · Zbl 0688.35007 · doi:10.1137/0520043
[23] Peaceman, D.W.: Fundamentals of Numerical Reservoir Simulation. Elsevier, Amsterdam (1977)
[24] Saffman, P.G.: On the boundary condition at the interface of a porous medium. Stud. Appl. Math. 1, 93--101 (1971) · Zbl 0271.76080
[25] Salinger, A.G., Aris, R., Derby, J.J.: Finite element formulations for large-scale, coupled flows in adjacent porous and open fluid domains. Int. J. Numer. Methods Fluids 18, 1185--1209 (1994) · Zbl 0807.76039 · doi:10.1002/fld.1650181205
[26] Sanchez-Palencia, E.: Non-homogeneous Media and Vibration Theory, no. 127 in Lecture Notes in Physics. Springer-Verlag, New York (1980) · Zbl 0432.70002
[27] Tartar, L.: Incompressible fluid flow in a porous medium--convergence of the homogenization process. In: Non-homogeneous Media and Vibration Theory, E. Sanchez-Palencia, Lecture Notes in Physics 127, pp. 368--377. Springer-Verlag, Berlin (1980)
[28] Temam, R.: Navier--Stokes Equations, Theory and Numerical Analysis, 2nd ed. North-Holland, Amsterdam (1979) · Zbl 0426.35003
[29] Whitaker, S.: Flow in porous media I: A theoretical derivation of Darcy’s law. Transp. Porous Media 1, 3--25 (1986) · doi:10.1007/BF01036523